Alert archive / West Virginia / Special Weather Statements in 2023
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 7, 2023, 2:49 PM EDT for Wirt County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2023, 2:49 PM EDT (18:49 UTC)
- Expired
- Aug 7, 2023, 3:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.75 in
- Wind
- 40
County Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 836 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted.
252
WWUS81 KRLX 071849
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
249 PM EDT Mon Aug 7 2023
WVZ008-016>019-071915-
Calhoun WV-Jackson WV-Roane WV-Wirt WV-Ritchie WV-
249 PM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northwestern
Calhoun, southwestern Ritchie, Wirt, northwestern Roane and
northeastern Jackson Counties through 315 PM EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabeth, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elizabeth, Grantsville, Reedy, Cherry, Peewee, Palestine, Lucille,
Creston, Brohard, Macfarlan, Annamoriah, Leroy, and Munday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 600 PM EDT for central, north
central and northwestern West Virginia.
&&
LAT...LON 3886 8154 3898 8160 3919 8121 3892 8107
TIME...MOT...LOC 1848Z 244DEG 35KT 3898 8140
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
14What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:20 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 7, 2:20 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 220 PM EDT Mon Aug 7 2023 .SYNOPSIS... Strong to severe thunderstorms are possible this afternoon and evening. Cold front crosses tonight. Turning briefly drier by the middle of the week, with rain returning Wednesday night. && .NEAR TERM /THROUGH TUESDAY/... As of 158 PM Monday... * TORNADO WATCH REMAINS IN EFFECT THROUGH 6 PM Numerous showers and thunderstorms can be seen across the region this afternoon, and a Tornado Watch remains in effect across the region through 6 PM this evening. Center of low pressure currently resides to the northwest near the Ohio/Indiana boarder, with the cold front located across central Kentucky. All severe hazards remain possible (damaging winds, large hail, flooding downpours, and a tornado or two) through this evening. The cold front is expected to cross through the region by 06Z tonight and activity will come to an end across the region. The moisture from today's storms may lead to some dense fog across some areas early tomorrow morning. Otherwise, expect a dry, comfortable day tomorrow with clouds and sunshine as high pressure moves overhead. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 220 PM Monday... Southwesterly flow increases through the day Wednesday in response to an approaching mid-level trough. This yields dew points rising from the low 60s to upper 60s though the afternoon and this could yield a few showers or storms during the afternoon hours. Most activity should hold off until Wednesday night/Thursday morning with the approach of a mid-level trough. Aforementioned precipitation moves in Wednesday night into Thursday morning. Given the overnight/early morning timing, not expecting too much conditional instability and with deep layer shear under 30KTs potential for updraft organizations on elevated storm cores will be limited. The main threat for this activity will be locally heavy rainfall given precipitable water values increasing to near 2 inches and warm cloud depths of nearly 10kft. Water impacts from this will largely be dictated by where and how much rain falls compromising soils with today's activity. The trough axis is expected to clear the region by late Thursday afternoon with precipitation tapering off in subsidence Thursday night into Friday morning. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 220 PM Monday... Northwesterly flow in the wake of the departing disturbance ushers in slightly drier air briefly Friday morning before southwesterly flow resumes Friday afternoon in response to a mid-level wave that approaches Friday night into Saturday morning. This uptick in moisture may yield some isolated showers, or perhaps a thunderstorm Friday afternoon, although poor mid-level lapse rates don't leave much potential for charge separation based on forecast soundings currently. The aforementioned disturbance is expected to transit the area during the day Saturday. Still too far out to say anything definitive about severe potential, but increasing mid-level winds should yield at least some potential for updraft separation and afternoon timing would suggest 1000-1500J/kg of MLCAPE to work with. Chances for periodic showers and storms continue through the weekend while we retain a fairly progressive pattern characterized by low amplitude troughing across the east and weak amplitude ridging across the middle of the country. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 214 PM Monday... Numerous showers and thunderstorms across the region will continue through this evening. Expect visibilities to be reduced to IFR/MVFR at times in heavy downpours. In addition, severe storms can briefly bring wind gusts up to 55 kts. Low level wind shear will also be possible across some terminals through early this evening. Thunderstorms will largely be out of the area by around 02Z Tuesday as a cold front passes across the region, and some MVFR ceilings may linger behind the front this evening. Then, expect the return of some low ceilings and patchy fog early Tuesday morning with reduced visibilities. Fog should largely be out of the area by 14Z Tuesday with VFR conditions to follow for the rest of the day. Winds will largely remain from the southwest into this evening, becoming west-to-northwesterly behind the cold front early Tuesday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing, intensity, and location of thunderstorms today could vary. Restrictions within these storms may vary from forecast. Restrictions in low ceilings and fog overnight and early Tuesday morning may vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H L L HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H M H H H H M EKN CONSISTENCY H H L H H H H H H H M H PKB CONSISTENCY M H H H H M H H H M H M CKB CONSISTENCY H H H H H H M H H M H L AFTER 18Z TUESDAY... IFR conditions possible in any heavier showers or thunderstorms into Tuesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/JMC NEAR TERM...JMC SHORT TERM...JP LONG TERM...JP AVIATION...JMC
Hazardous weather outlook, Aug 7, 11:01 AM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1101 AM EDT Mon Aug 7 2023 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-081515- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1101 AM EDT Mon Aug 7 2023 ...TORNADO WATCH 599 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Aug 7, 2:32 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
232 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM Tstm Wnd Dmg 6 SE Rock Cave 38.79N 80.26W
08/07/2023 Upshur WV 911 Call Center
Power line down.
&&
ARBLocal storm report, Aug 7, 2:36 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
236 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM Tstm Wnd Dmg Junior 38.98N 79.95W
08/07/2023 Barbour WV 911 Call Center
Tree reported down on vehicle. Power lines
down as well.
&&
ARBLocal storm report, Aug 7, 2:43 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
243 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM Hail 1 NNW Barboursville 38.41N 82.30W
08/07/2023 E1.25 inch Cabell WV Public
&&
GWLocal storm report, Aug 7, 2:44 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
244 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail Sandyville 38.91N 81.66W
08/07/2023 E1.00 inch Jackson WV Public
Report received via social media with
picture.
&&
WebbLocal storm report, Aug 7, 2:49 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
249 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM Tstm Wnd Dmg Belington 39.02N 79.94W
08/07/2023 Barbour WV 911 Call Center
Tree down across Point Pleasant Road.
&&
ARBSpecial weather statement, Aug 7, 2:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
249 PM EDT Mon Aug 7 2023
WVZ008-016>019-071915-
Calhoun WV-Jackson WV-Roane WV-Wirt WV-Ritchie WV-
249 PM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northwestern
Calhoun, southwestern Ritchie, Wirt, northwestern Roane and
northeastern Jackson Counties through 315 PM EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabeth, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elizabeth, Grantsville, Reedy, Cherry, Peewee, Palestine, Lucille,
Creston, Brohard, Macfarlan, Annamoriah, Leroy, and Munday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 600 PM EDT for central, north
central and northwestern West Virginia.
&&
LAT...LON 3886 8154 3898 8160 3919 8121 3892 8107
TIME...MOT...LOC 1848Z 244DEG 35KT 3898 8140
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:41 AM EDT | Special Weather Statement | RLX | Pleasants, Wood | 34 min |
| Aug 7, 6:17 AM EDT | Special Weather Statement | RLX | Doddridge, Pleasants, Ritchie, Tyler | 28 min |
| Aug 7, 6:50 AM EDT | Special Weather Statement | RLX | Doddridge, Harrison | 25 min |
| Aug 7, 7:13 AM EDT | Special Weather Statement | RLX | Harrison, Lewis | 32 min |
| Aug 7, 7:43 AM EDT | Special Weather Statement | RLX | Harrison, Taylor | 32 min |
| Aug 7, 8:14 AM EDT | Special Weather Statement | RLX | Harrison, Taylor | 31 min |
| Aug 7, 10:58 AM EDT | Severe Thunderstorm Warning | RLX | Wood | 47 min |
| Aug 7, 11:30 AM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler, Wood | 45 min |
| Aug 7, 11:34 AM EDT | Special Weather Statement | RLX | Putnam | 26 min |
| Aug 7, 11:53 AM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Pleasants, Ritchie, Tyler | 37 min |
| Aug 7, 11:56 AM EDT | Special Weather Statement | RLX | Jackson | 34 min |
| Aug 7, 12:05 PM EDT | Tornado Warning | RLX | Wood | 14 min |
| Aug 7, 12:16 PM EDT | Special Weather Statement | RLX | Roane | 29 min |
| Aug 7, 12:29 PM EDT | Flash Flood Warning | RLX | Pleasants, Wood | 4 hr |
| Aug 7, 12:30 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Clay, Roane | 45 min |
| Aug 7, 12:37 PM EDT | Special Weather Statement | RLX | Kanawha | 38 min |
| Aug 7, 12:41 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wood | 34 min |
| Aug 7, 12:42 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam, Roane | 33 min |
| Aug 7, 12:48 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 27 min |
| Aug 7, 12:52 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Ritchie, Tyler | 38 min |
| Aug 7, 1:05 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Wirt, Wood | 40 min |
| Aug 7, 1:09 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Gilmer | 36 min |
| Aug 7, 1:11 PM EDT | Flash Flood Warning | RLX | Jackson, Mason, Wood | 3 hr |
| Aug 7, 1:18 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler | 32 min |
| Aug 7, 1:35 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Lewis, Webster | 13 min |
| Aug 7, 1:43 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph, Webster | 47 min |
| Aug 7, 1:46 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Lewis, Randolph, Upshur, Webster | 29 min |
| Aug 7, 1:48 PM EDT | Special Weather Statement | RLX | Cabell | 27 min |
| Aug 7, 1:51 PM EDT | Special Weather Statement | RLX | Doddridge | 24 min |
| Aug 7, 1:54 PM EDT | Flash Flood Warning | RLX | Doddridge, Harrison, Pleasants, Ritchie, Tyler | 3 hr |
| Aug 7, 2:00 PM EDT | Special Weather Statement | RLX | Jackson | 15 min |
| Aug 7, 2:00 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Pocahontas, Randolph, Upshur | 30 min |
| Aug 7, 2:05 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Mason, Putnam | 25 min |
| Aug 7, 2:16 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Roane, Wirt, Wood | 29 min |
| Aug 7, 2:21 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 24 min |
| Aug 7, 2:29 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam | 20 min |
| Aug 7, 2:39 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 36 min |
| Aug 7, 2:39 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 36 min |
| Aug 7, 2:41 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam | 20 min |
| Aug 7, 2:46 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 16 min |
| Aug 7, 2:56 PM EDT | Special Weather Statement | RLX | Randolph | 34 min |
| Aug 7, 2:56 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Roane | 34 min |
| Aug 7, 3:11 PM EDT | Special Weather Statement | RLX | Doddridge, Ritchie | 34 min |
| Aug 7, 3:15 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 30 min |
| Aug 7, 3:19 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Kanawha, Roane | 26 min |
| Aug 7, 3:32 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Lincoln, Putnam | 28 min |
| Aug 7, 3:48 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo, Wayne | 27 min |
| Aug 7, 3:53 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 37 min |
| Aug 7, 4:04 PM EDT | Special Weather Statement | RLX | Braxton | 41 min |
| Aug 7, 4:09 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Clay | 36 min |
| Aug 7, 4:22 PM EDT | Special Weather Statement | RLX | Upshur | 38 min |
| Aug 7, 4:25 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Randolph, Upshur, Webster | 35 min |
| Aug 7, 5:02 PM EDT | Special Weather Statement | RLX | Randolph | 28 min |
| Aug 7, 5:10 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 18 min |
| Aug 7, 5:20 PM EDT | Special Weather Statement | RLX | Raleigh | 25 min |
| Aug 7, 7:38 PM EDT | Special Weather Statement | RLX | Pleasants, Tyler, Wood | 52 min |
| Aug 7, 4:15 AM EDT | Special Weather Statement | RLX | Jackson, Vinton | 30 min |
| Aug 7, 4:42 AM EDT | Special Weather Statement | RLX | Athens, Jackson, Vinton | 33 min |
| Aug 7, 5:14 AM EDT | Special Weather Statement | RLX | Athens, Meigs, Morgan | 31 min |
| Aug 7, 10:47 AM EDT | Special Weather Statement | RLX | Washington | 13 min |
| Aug 7, 12:18 PM EDT | Special Weather Statement | RLX | Jackson | 42 min |
| Aug 7, 12:20 PM EDT | Special Weather Statement | RLX | Gallia | 25 min |
| Aug 7, 1:34 PM EDT | Special Weather Statement | RLX | Gallia, Jackson, Vinton | 41 min |
| Aug 7, 2:05 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 25 min |
| Aug 7, 6:50 PM EDT | Special Weather Statement | RLX | Athens, Vinton, Washington | 40 min |
| Aug 7, 2:09 PM EDT | Tornado Warning | RLX | Boyd, Carter, Greenup | 36 min |
| Aug 7, 3:17 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 28 min |
Nearby
Special Weather Statements in West Virginia, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.